|Truvada & Epzicom regimen?
Jan 30, 2010
Thank you Dr. for your time,
Is it considered a "safe and effective" PEP therapy to use TRUVADA and EPZICOM together (as a regimen) for 28 days, even though the TRUVADA website says NOT to use EPZICOM with TRUVADA together...because both contain some of the SAME medication?
I was prescribed a PEP regimen of 4 pills of TRUVADA, combined with one pill of EPZICOM every day.
That's 5 pills a day at one sitting!
Should I continue taking Truvada & Epzicom together, or should I stop immediately?
I started PEP exactly 12 hours after exposure. The HIV specialist wanted me on PEP for 6 weeks, rather than 28 days.
Many thanks for your time and expertise.
| Response from Dr. Young
Unfortunately, I think that your's is another example of a PEP regimen prescribed by a provider who must not know HIV medicine.
Truvada and Epzicom should never be prescribed together- they are very similar in mechanism and as you point out, the FTC and 3TC components of each are essentially the same medication. Epzicom (or abacavir) is not recommended for PEP, since about 5% of the general (US or European) population could develop allergic reactions.
Furthermore, your dosing for Truvada is all wrong- Truvada is dosed one pill, once-daily and PEP is only recommended for 4 weeks (or 1 month), not 6 weeks.
While I don't typically recommend that people change their treatment
We typically recommend for PEP Truvada 1 pill, once-daily with or without a ritonavir-boosted protease inhibitor (such as Kaletra). I trust that if you review your regimen with an experienced HIV specialist, that she or he would reach similar conclusions.
I hope this helps. Please write back with any follow up questions.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Floaters After Mutual Masturbation Worried I Have HIV
- Oral Ulcers After Rimming Sign Of HIV AIDS
- Pain In Urethra After Sex With Sex Worker Worried I Have
- Red Eyes After Erotic Massage Worried I Have HIV
- Swollen Glands After Licking Vagina Worried I Have HIV
- White Spots After Condom Inside Out Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.